Alert archive / Colorado / High Wind Warnings in 2023
High Wind Warning 5, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Dec 2, 2023, 12:43 PM MST for 7 counties in Colorado. It took effect at Dec 2, 2023, 8:00 PM MST. It was in force for 18 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 2, 2023, 12:43 PM MST (19:43 UTC)
- In effect from
- Dec 2, 2023, 8:00 PM MST
- Expired
- Dec 3, 2023, 2:09 PM MST
- In force
- 18 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO
The radar
The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 2, 9:35 PM MST | NON-TSTM WND GST 76 | 2 S Boulder, CO | Table Mesa area. |
| Dec 2, 9:35 PM MST | NON-TSTM WND GST 76 | 2 S Boulder, CO | Table Mesa area. |
| Dec 2, 9:57 PM MST | NON-TSTM WND GST 85 | 3 Sw Rocky Flats, CO | Mesonet station CO109 Rocky Flats Hwy 93 and 72. |
| Dec 2, 9:57 PM MST | NON-TSTM WND GST 85 | 3 Sw Rocky Flats, CO | Mesonet station CO109 Rocky Flats Hwy 93 and 72. |
| Dec 2, 10:20 PM MST | NON-TSTM WND GST 93 | 2 Ssw Boulder, CO | NCAR Mesa Lab. |
| Dec 2, 10:20 PM MST | NON-TSTM WND GST 93 | 2 Ssw Boulder, CO | NCAR Mesa Lab. |
| Dec 3, 7:00 AM MST | SNOW 2 | 4 Ne Nederland, CO | . |
| Dec 3, 7:00 AM MST | SNOW 2 | 4 Ne Nederland, CO | |
| Dec 3, 8:50 AM MST | SNOW 3 | 1 S Crescent Village, CO | . |
| Dec 3, 8:50 AM MST | SNOW 3 | 1 S Crescent Village, CO | |
| Dec 3, 11:02 AM MST | SNOW 1.3 | 3 Nw Parker, CO | |
| Dec 3, 11:30 AM MST | SNOW 2.8 | 4 Ne Nederland, CO | |
| Dec 3, 11:45 AM MST | SNOW 1.3 | Arvada, CO | |
| Dec 3, 11:45 AM MST | SNOW 1.5 | 1 W Wheat Ridge, CO | |
| Dec 3, 12:01 PM MST | SNOW 4 | 1 S Crescent Village, CO | . |
| Dec 3, 12:01 PM MST | SNOW 4 | 1 S Crescent Village, CO | |
| Dec 3, 12:19 PM MST | SNOW 1.1 | 3 Wnw Arvada, CO | |
| Dec 3, 2:14 PM MST | SNOW 4.3 | Georgetown, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347 WWUS75 KBOU 021943 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 1243 PM MST Sat Dec 2 2023 COZ035-036-030700- /O.UPG.KBOU.HW.A.0004.231203T0300Z-231204T0600Z/ /O.NEW.KBOU.HW.W.0005.231203T0300Z-231204T0600Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Glendevey, Westcreek, Georgetown, Estes Park, Nederland, Bailey, Red Feather Lakes, Idaho Springs, Evergreen, and Central City 1243 PM MST Sat Dec 2 2023 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 PM MST SUNDAY... * WHAT...West winds 30 to 50 mph with gusts up to 80 mph expected. * WHERE...The Northern Front Range Foothills, and The Southern Front Range Foothills. * WHEN...From 8 PM this evening to 11 PM MST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Meier
3 follow-up statements
617 WWUS75 KBOU 030317 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 817 PM MST Sat Dec 2 2023 COZ035-036-031430- /O.CON.KBOU.HW.W.0005.000000T0000Z-231204T0600Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Idaho Springs, Red Feather Lakes, Glendevey, Georgetown, Nederland, Central City, Westcreek, Bailey, Evergreen, and Estes Park 817 PM MST Sat Dec 2 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST SUNDAY... * WHAT...West winds 30 to 50 mph with gusts up to 80 mph expected. * WHERE...The Northern Front Range Foothills, and The Southern Front Range Foothills. * WHEN...Until 11 PM MST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Cooper
487 WWUS75 KBOU 031225 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 525 AM MST Sun Dec 3 2023 COZ035-036-032200- /O.CON.KBOU.HW.W.0005.000000T0000Z-231204T0600Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Westcreek, Central City, Evergreen, Georgetown, Estes Park, Glendevey, Nederland, Idaho Springs, Red Feather Lakes, and Bailey 525 AM MST Sun Dec 3 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...West winds 30 to 50 mph with gusts up to 80 mph expected. * WHERE...The Northern Front Range Foothills, and The Southern Front Range Foothills. * WHEN...Winds will increase again today. The greatest threat of high winds is in the late afternoon and evening in areas above 7500 feet and in the lower foothills west of Boulder and Denver. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Gimmestad
743 WWUS75 KBOU 032109 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 209 PM MST Sun Dec 3 2023 COZ035-036-032215- /O.CAN.KBOU.HW.W.0005.000000T0000Z-231204T0600Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Central City, Estes Park, Red Feather Lakes, Westcreek, Georgetown, Nederland, Glendevey, Idaho Springs, Bailey, and Evergreen 209 PM MST Sun Dec 3 2023 ...HIGH WIND WARNING IS CANCELLED... The threat of high winds, as defined by gusts greater than 75 mph, has ended. It will still be windy tonight through Monday, but peak gusts will be closer to 50-65 mph in wind prone areas. Use caution if traveling, especially in high profile vehicles. The Peak to Peak Highway, US 36 from Boulder to Estes Park, I-70 near Georgetown, and Highway 93 between Boulder and Golden will be most vulnerable to the stronger gusts. $$ For more information from the National Weather Service, visit https://weather.gov/bou Barjenbruch
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Dec 2, 11:24 AM MST, 1 hour 19 minutes earlier. Its key messages:
- Mountain snow and winds will increase tonight with areas of moderate to heavy snow and significant blowing snow creating very difficult travel Saturday night and Sunday morning.
- Strong winds are expected to develop across the mountains and higher foothills tonight and continue into Sunday night, with a few gusts greater than 75 mph possible.
Area forecast discussion, Dec 2, 11:24 AM MST, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1124 AM MST Sat Dec 2 2023 .KEY MESSAGES... - Mountain snow and winds will increase tonight with areas of moderate to heavy snow and significant blowing snow creating very difficult travel Saturday night and Sunday morning. - Strong winds are expected to develop across the mountains and higher foothills tonight and continue into Sunday night, with a few gusts greater than 75 mph possible. && .UPDATE... Issued at 956 AM MST Sat Dec 2 2023 Going forecast to on track with widespread snow falling across the mountains. Lift from this first wave is about to shift off to the east and snow is expected to become light and end in places this afternoon. This lull will be short lived as snow increases this evening as the next wave approaches the Central Rockies. Did some fine tuning to PoPs and QPF, but no major changes were made to PoPs and snowfall amounts. As far as the High Wind Watch goes, it is still unclear if we see high winds (75 mph or greater) tonight and/or Sunday. Mountain wave set up isn't great, though the NAM shows a brief mountain with a stable layer and reverse wind profile centered around 06Z Sunday. Taking a step back and looking at the bigger picture, one would think the biggest threat for high winds would occur with subsidence behind the second stronger wave Sunday afternoon and evening. Will take a peak at some of the 18Z HiRes models and then make a final decision to upgrade or cancel and if the times need to be refined. && .SHORT TERM...(Today and tonight) Issued at 452 AM MST Sat Dec 2 2023 No changes to the big picture, but models and our forecasts continue to struggle a bit with the timing of the weather associated with fast moving shortwaves. One area of lift will move from the mountains across the plains this morning with a quick shot of enhanced snow showers for the mountains and clouds for the plains for a few hours. Then there's a break this afternoon, and warm advection clouds ahead of the next wave will be moving in this evening. Winds aloft will start to increase, but we won't have a favorable temperature/shear profile for wave amplification, just very strong flow over the ridge. For tonight, the high wind threat is probably mainly above 8,000 feet due to the momentum spilling over, but it will be hard to get it to descend. There will be a better chance of wave amplification and more widespread high winds later on Sunday. As for the snow, after this little batch the next several hours it will probably be light for much of the day. With cold temperatures, there will likely still be some impact, but the more heavily maintained mountain highways should see some improvement. Stronger flow aloft and increasing lift will produce heavier snow tonight, especially near the northern border. We changed the timing on the High Wind Watch to start at 8 PM. No other changes to the highlights. .LONG TERM...(Sunday through Friday) Issued at 452 AM MST Sat Dec 2 2023 By Sunday at 12Z, an upper trough is exiting the CWA with strong north-northwesterly flow aloft behind it through the day and Sunday night. There is a jet maximum over the CWA Sunday afternoon with speeds in the core of 110-125 knots depending on the model. There is fairly strong upward vertical velocity Sunday morning on the QG fields. The orographic snowfall in the mountains looks pretty decent Sunday morning with deep moisture on the cross sections. The moisture decreases gradually Sunday afternoon and Sunday overnight, but will still need substantial pops for the high mountains through Sunday night. Some of the models even have some moisture over the western half of the plains on Sunday, but the strong downsloping will keep pops very low. The strong downsloping over the foothills will keep snow highlights away from those areas as well. Will keep snow highlights going in the mountains and high Parks. With various model inputs as well as the orographic snow model, will increase the snowfall amounts for Zones 31, 33 and 34, and will get those numbers in the highlight statement. Concerning the high winds, I will extend the High Wind Watch for the rest of Sunday (afternoon) and Sunday evening based on the very strong winds aloft and cross sections showing a mountain wave set up late afternoon into the Sunday evening. On Monday and Monday night, the flow aloft becomes more northwesterly and decreases gradually. Shallow moisture is progged to linger in the high mountains early Monday, but the airmass is pretty dry both periods. For temperatures, Sunday's readings will stay below normal values, with a decent warm-up, especially on the plains, for Monday. For the later days, Tuesday through Friday, upper ridging and a dry airmass moves into and across the CWA Tuesday through Wednesday night. Zonal flow aloft will increase Thursday into Friday, becoming more southwesterly Friday night in advance of an upper trough for next weekend. Moisture will also increase Friday and Friday night with the incoming system. Temperatures will stay above normals Tuesday through Friday, with Wednesday being the warmest day.| && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1125 AM MST Sat Dec 2 2023 VFR conditions expected this afternoon and tonight. Enhanced NW winds at 10-20 kts continue through the afternoon with gusts 20-30 kts. BJC will gust higher up to 40 kts. Winds at DEN and APA decrease early this evening transitioning to southerly by 02z. Winds increase after 06z out of the SW at 10-15 kts at DEN/APA. BJC will likely tap more into the enhanced winds off the foothills early Sunday morning with gusts 35-45 kts with the highest gusts likely in the 06-12z timeframe. Winds at DEN/APA will be a challenge Sunday. Winds could stay more westerly late morning then transition to NW in the afternoon or they could transition more quickly mid-morning. What we do know is that winds should settle NW/NNW in the afternoon with gusts. There is a low chance for gusts above 25 kts. Another element worth mentioning will be the low chance ( < 20%) for a brief snow shower in the morning (13-17z) timeframe. Communicated this potential as a VCSH shower for now due to the low probability. If these showers occur, brief reduction in visibility and lower ceilings (MVFR) could be possible. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 8 PM this evening to 11 PM MST Sunday for COZ030-032. Winter Storm Warning until 11 PM MST Sunday for COZ031. Winter Weather Advisory until 8 PM MST this evening for COZ033- 034. Winter Storm Warning from 8 PM this evening to 11 PM MST Sunday for COZ033-034. High Wind Watch from 8 PM MST this evening through Sunday evening for COZ035-036. && UPDATE...Meier SHORT TERM...Gimmestad LONG TERM...RJK AVIATION...Mensch
Hazardous weather outlook, Dec 2, 11:02 AM MST, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MST Sat Dec 2 2023 COZ030>051-031815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MST Sat Dec 2 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Snow showers will continue over the mountains today, with generally light accumulations. The snow will increase around Rabbit Ears Pass this afternoon, and over the rest of the mountains from the Front Range westward this evening. West winds will increase by this afternoon with 30 to 40 mph gusts. Over the higher elevations and east slopes of the Front Range, gusts up to 75 mph are possible overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday The mountains will continue to see periods of snow and strong winds Sunday, with the snow slowly decreasing Sunday night. Wind gusts to 60 mph along with snowfall will make travel very difficult due to blowing snow and poor visibilities through Sunday night. For the east slopes of the Front Range and plains, it will remain windy on Sunday. Gusts up to 40 mph can be expected again, with gusts to 80 mph possible in the Front Range foothills. The winds on the plains will diminish in the evening, but it will stay windy in the foothills Sunday night with some decrease on Monday. Dry and warmer conditions can be expected for Tuesday through Thursday, with a chance of snow developing over the the mountains by Friday night. .SPOTTER INFORMATION STATEMENT... Reports of snowfall or high winds will be appreciated.
Nearby
High Wind Warnings in Colorado, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.